Tennessee, 2009

Hail and Damaging Winds in Tennessee, June 17, 2009

June 17, 2009 · NWS MRX · 11 events in 5 counties and zones

An convective complex tracked along a boundary across east Tennessee in the early morning hours. Storm reports contained mainly damaging thunderstorm winds, but a few hail occurrences were also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An convective complex tracked along a boundary across east Tennessee in the early morning hours. Storm reports contained mainly damaging thunderstorm winds, but a few hail occurrences were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 17, 2:20 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 17, 2:20 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT WED JUN 17 2009

.SHORT TERM (TODAY AND TONIGHT)...MORE CONVECTION EXPECTED TODAY AS
UPPER TROF BUILDS ACROSS THE OHIO VALLEY AND MID SOUTH. ENOUGH SHEAR
AND INSTABILITY FOR SEVERE THUNDERSTORM DEVELOPMENT ESPECIALLY THIS
AFTERNOON AND EARLY EVENING. BEST CHANCE FOR CONVECTION WILL BE
ACROSS THE NORTHERN HALF OF THE VIEWING AREA CLOSER TO DEEPER
MOISTURE AND BETTER UPPER LEVEL SUPPORT. WENT AHEAD AND ADJUSTED
POPS A LITTLE HIGHER MUCH OF THE FORECAST AREA TODAY. TAPERED POPS
BACK FOR TONIGHT AS THE ACTION SETTLES DOWN BUT STILL HAD
PROBABILITY HIGHER THAN GUIDANCE. WENT PRETTY CLOSE TO GUIDANCE TEMP
BLEND DURING THE SHORT TERM.

.LONG TERM (THURSDAY THROUGH TUESDAY)...A STRONG RIDGE OVER THE
LOWER MS VALLEY WILL BE THE DOMINANT FEATURE THROUGH END OF THE
WEEK. RESIDUAL LOW LEVEL MOISTURE AND MODERATE INSTABILITY ON
THURSDAY SHOULD BE ADEQUATE TO PRODUCE ISOLATED TO SCATTERED DIURNAL
SHOWERS AND THUNDERSTORMS...MAINLY IN THE NORTH. ON FRIDAY A RIDGE
AXIS BUILDS OVER THE AREA...WHICH SHOULD PUT A CAP ANY CONVECTION.
TEMPS WILL BE HOT BOTH DAYS...LOWER TO MID 90S IN THE VALLEY...BUT
WILL GO A BIT BELOW GFS MOS...WHICH HAS BEEN TOO WARM OF LATE.

THE RIDGE BECOMES SUPPRESSED ON SATURDAY AS A SHORTWAVE TROUGH MOVES
ACROSS THE GREAT LAKES AND OHIO VALLEY. THIS SHOULD ENHANCE THE
CHANCES OF SHOWERS AND THUNDERSTORMS SATURDAY. AN ASSOCIATED SURFACE
FRONT MOVES INTO THE AREA...ALTHOUGH IT APPEARS WEAK. THE GFS KEEPS
THE BOUNDARY ACROSS GA/EAST TN/CNTRL KY FROM SUNDAY THROUGH TUESDAY.
WILL INCLUDE A SLIGHT CHANCE FOR DIURNAL SHOWERS AND THUNDERSTORMS
EACH DAY.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             92  71  95  71  95 /  50  20  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  86  67  93  70  93 /  60  30  20  10  10
OAK RIDGE, TN                       86  67  92  70  93 /  60  30  20  10  10
TRI CITIES AIRPORT, TN              83  64  88  64  90 /  70  40  30  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

99/24
Hazardous weather outlook, Jun 17, 2:37 AM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
337 AM EDT WED JUN 17 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-180745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
337 AM EDT WED JUN 17 2009 /237 AM CDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
OHIO RIVER VALLEY THIS AFTERNOON...AND THEN MOVE TOWARDS SOUTHWEST VA
AND EAST TN THIS EVENING. THE STORMS WILL BRING THE POTENTIAL FOR
WIDESPREAD DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 17, 3:00 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 AM EDT WED JUN 17 2009

VAZ001-002-005-170915-
LEE-SCOTT-WISE-
400 AM EDT WED JUN 17 2009

...STRONG THUNDERSTORMS WILL BE AFFECTING CITY OF NORTON...LEE...
SCOTT AND WISE COUNTIES...

AT 359 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
VIPER TO 6 MILES NORTHEAST OF HARROGATE-SHAWANEE...MOVING EAST AT 35
MPH.

THESE STORMS WILL BE NEAR...
  JONESVILLE BY 435 AM EDT.
  PENNINGTON GAP BY 440 AM EDT.
  BIG STONE GAP BY 500 AM EDT.
  WISE BY 510 AM EDT.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

DGS

The radar

The Knoxville radar (KMRX), 38 km away, was scanning. The volume nearest the first event began at 09:06 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Claiborne

When
June 17, 4:06 AM EST to 4:08 AM EST
Where
Claiborne County, 1.77 mi SE of Hoop
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.510, -83.410

The emergency manager reported penny-size hail northeast of Tazewell.

Thunderstorm Wind, Claiborne

When
June 17, 4:06 AM EST to 4:15 AM EST
Where
Claiborne County, 1.77 mi SE of Hoop
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.510, -83.410

The emergency manager reported several trees downed by thunderstorm winds northeast of Tazewell.

Thunderstorm Wind, Claiborne

When
June 17, 4:15 AM EST to 4:25 AM EST
Where
Claiborne County, 0.89 mi NE of Tazewell Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.430, -83.540

The highway department reported several trees downed by thunderstorm winds countywide.

Thunderstorm Wind, Hancock

When
June 17, 4:25 AM EST to 4:35 AM EST
Where
Hancock County, 3.23 mi SSW of Evanston
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.460, -83.310

The highway department personnel reported several trees downed by thunderstorm winds across the southern portions on the county.

Thunderstorm Wind, Hancock

When
June 17, 4:30 AM EST to 4:40 AM EST
Where
Hancock County, 0.69 mi S of Luther
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.460, -83.250

The highway department reported a few trees downed by thunderstorm winds across the southern portions of the county.

Thunderstorm Wind, Greene

When
June 17, 5:25 AM EST to 5:35 AM EST
Where
Greene County, 0.89 mi SW of Mosheim
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
36.190, -82.960

Law enforcement officials reported a few trees downed by thunderstorm winds in Mosheim. One tree damaged a daycare.

Thunderstorm Wind, Jefferson

When
June 17, 5:55 AM EST to 5:57 AM EST
Where
Jefferson County, 2 mi SW of White Pine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.099, -83.305

NWS employee reported one tree downed by thunderstorm winds southwest of White Pine.

Thunderstorm Wind, Jefferson

When
June 17, 6:00 AM EST to 6:05 AM EST
Where
Jefferson County, 1.38 mi S of White Pine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.100, -83.280

Law enforcement officials reported one tree downed by thunderstorm winds near White Pine.

Thunderstorm Wind, Cocke

When
June 17, 6:04 AM EST to 6:10 AM EST
Where
Cocke County, Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.950, -83.180

Law enforcement officials reported a large limb downed by thunderstorm winds in Newport.

Thunderstorm Wind, Cocke

When
June 17, 6:20 AM EST to 6:22 AM EST
Where
Cocke County, 1.38 mi N of Edwina
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
35.920, -83.170

A NWS employee reported one tree downed by thunderstorm winds on the shoulder of Interstate 40 southeast of Newport.

Thunderstorm Wind, Cocke

When
June 17, 6:35 AM EST to 6:45 AM EST
Where
Cocke County, 0.89 mi NW of Click Mill
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.910, -83.130

Law enforcement officials reported a few trees downed by thunderstorm winds across the southeastern portions of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173768, 173769, 173770, 173771, 173799, 173777, 173780, 173782, 173785, 173787, 173788.